A patient at Whangarei Hospital who is severely allergic to peanuts was served them for lunch, even though the allergy was noted on her medical records.

The patient, who did not want to be identified, said it was lucky she had not been more sedated or she may have eaten them accidentally.

"The allergy's on my medical files," she said. "Every time they come in they ask and I state it."

Her allergy is so severe that if she had eaten them she would have gone into anaphylactic shock.

Advertisement

The food was sent back to kitchen staff, who claimed they did not know about the allergy because the dietician did not tell them, she said.

It is estimated two in every 100 New Zealanders have peanut allergy, from mild to severe.

Anaphylaxis is a life-threatening allergic reaction which involves constriction of the airways and difficulty breathing.

The woman and her partner have submitted a written complaint to the hospital but will make a formal complaint with the Northland District Health Board (NDHB) and the Health and Disability Commissioner.

NDHB general manager of surgical services Andrew Potts said while there was no adverse outcome for the patient, it was a "very unfortunate incident".

"During the patient's current stay there was a breakdown of communication between the ward staff and catering service and a meal containing nuts was offered to the patient," he said.

The patient said while she could not fault staff and the treatment she received, she had concerns around the systems in place at Whangarei Hospital.

The patient was initially admitted for a kidney infection. The pain relief medication prescribed, Tramadol, had a negative reaction with Fluoxetine, which she had been taking for seven years to treat anxiety.

Advertisement

After being discharged she developed serotonin syndrome, which can be life threatening.

Her symptoms included hallucinations, hearing voices, high blood pressure, racing heart beat and uncontrollable twitching.

The patient said she was not told the two drugs may negatively interact or what to look out for.

Mr Potts said the reaction the patient had to the combination of drugs was extremely rare.

She was taken off Tramadol but later presented again with serotonin syndrome.